Thunderstorm Wind, Aroostook
- When
- July 17, 2:00 PM EST
- Where
- Aroostook County, Smyrna Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.133, -68.167
Trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 17, 3:06 AM EST, 10 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 406 AM EDT MON JUL 17 2006 .SYNOPSIS...A WEAK WEATHER DISTURBANCE ACROSS THE NORTHERN PART OF THE STATE WILL MOVE EAST INTO NEW BRUNSWICK THIS MORNING. A COLD FRONT WILL PRESS INTO QUEBEC LATER TODAY AND REACH NORTHERN AREAS LATE TONIGHT. THE FRONT WILL MOVE ACROSS THE REGION ON TUESDAY FOLLOWED BY HIGH PRESSURE FOR WEDNESDAY AND THURSDAY. && .SHORT TERM /TODAY THROUGH TUESDAY/... THE ONGOING CONVECTION MAINLY THROUGH THE NORTHERN AREAS AND THEN CONVECTION ASSOCIATED WITH STRONG COLD FRONT MOVING THROUGH THE CWA ON TUESDAY ARE THE MAIN CONCERNS FOR THE SHORT TERM. WEAK SURFACE LOW ASSOCIATED WITH SHORT WAVE OVER THE SAINT LAWRENCE VALLEY MOVING EASTWARD THROUGH WEAKLY DIFLUENT FLOW HAS RESULTING IN ISOLATED/SCATTERED CONVECTION MAINLY THROUGH THE NORTHERN ZONES EARLY THIS MORNING. AS THIS FEATURE MOVES EAST INTO THE MARITIMES THIS MORNING...WEAK SHORT WAVE RIDGE SUPPORTING WARM MID LEVEL THERMAL RIDGE MOVES INTO THE CWA THIS AFTERNOON. WILL GRADUALLY LOWER POPS FOR THIS AFTERNOON BUT STILL HOLD ONTO A SLIGHT CHANCE. VERY WARM HUMID CONDITIONS PREVAIL ACROSS THE CWA WITH A RETURN OF PATCHY FOG LATER TONIGHT. LATER TONIGHT...INSTABILITY INCREASES AHEAD OF A STRONG COLD FRONT MOVING SOUTHEAST THROUGH QUEBEC PROVINCE BENEATH HEIGHT FALLS ASSOCIATED WITH STRONGER MID LEVEL TROUGH. BUFKIT SOUNDING PROFILES INDICATE CAPE VALUES INCREASING TO AROUND 1000 J/KG ACROSS THE NORTH AND 1500 TO 2000 J/KG DOWNEAST ALONG WITH LIS LOWERING TO AROUND MINUS FIVE. COOLING MID LEVELS AND WARM SURFACE TEMPERATURES WILL ENHANCE LAPSE RATES ALONG WITH RRQ OF 90+ KT JET SUPPORTING INCREASED LIFT AHEAD/ALONG THE COLD FRONT TO DURING TUESDAY. BASED ON THIS STRONGER WINDS ALOFT MAY ACCOMPANY THE CONVECTION AND SPC HAS INCLUDED THE CWA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH MAINLY STRONG WINDS THE MAIN CONCERN ACCOMPANYING CONVECTION DURING TUESDAY. MODELS CONTINUE TO INDICATE RAPID DRYING OF THE ATMOSPHERE IN WAKE OF THE FRONT NORTHWEST TO SOUTHEAST ESPECIALLY DURING TUESDAY AFTERNOON. WILL CONTINUE THIS THEME IN THE GRIDS. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...A COLD FRONT WILL PUSH SOUTH OF THE AREA AND OUT TO SEA TUESDAY EVENING AS HIGH PRESSURE BUILDS IN FROM QUEBEC. THIS HIGH WILL BRING DRIER AIR ALLOWING TUESDAY NIGHT TO BE MAINLY CLEAR AND A BIT COOLER. HIGH PRESSURE OVER THE AREA WEDNESDAY WILL BRING A DRY DAY WITH SUNSHINE MIXED WITH A FEW CUMULUS CLOUDS. WEDNESDAY NIGHT WILL THEN TURN OUT MAINLY CLEAR WITH SOME PATCHY VALLEY FOG BY MORNING. THE HIGH WILL MOVE EAST ON THURSDAY ALLOWING INCREASINGLY HUMID AIR TO RETURN FROM THE SOUTH SOUTHWEST. A STRONG COLD FRONT MAY THEN APPROACH LATE THURSDAY NIGHT OR EARLY FRIDAY WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. && .AVIATION...VFR CONDITIONS OVER THE NORTH WILL OCCASIONALLY LOWER TO MVFR IN LOW CLOUDS EARLY THIS MORNING. THERE IS A POTENTIAL FOR A THUNDERSTORM OVER NORTHERN AREAS EARLY THIS MORNING WHICH MAY LOWER CONDITIONS TO IFR IN SOME AREAS. LIFR CONDITIONS IN LOW CLOUDS AND FOG DOWNEAST ARE EXPECTED TO IMPROVE TO VFR DURING THE MID MORNING HOURS. VFR CONDITIONS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. FOG MAY REMAIN ALONG THE COAST...AND WATCH FOR FOG TO RETURN TO INTERIOR DOWNEAST AREAS LATER THIS EVENING. && .MARINE... SHORT TERM: WEAK FLOW REMAINS IN PLACE KEEPING WIND/SEAS BELOW SCA CRITERIA THROUGH TONIGHT. SEAS APPROACH FIVE FEET AHEAD OF THE FRONT DURING TUESDAY. WILL HOLD OFF ON ANY HEADLINES SINCE ITS A THIRD PERIOD AND ALSO LOW CONFIDENCE IN WAVE WATCH GUIDANCE FOR LATER TUESDAY. LONG TERM: HIGH PRESSURE DOMINATES OVER THE WATERS KEEPING WINDS/SEAS BELOW HEADLINE CRITERIA TUESDAY NIGHT INTO THURSDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...FITZSIMMONS LONG TERM/MARINE...BLOOMER AVIATION...WEITLICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 445 AM EDT MON JUL 17 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-180845- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 445 AM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE NORTHERN AREAS ESPECIALLY THIS MORNING. NO SEVERE WEATHER IS EXPECTED TO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE A STRONG COLD FRONT ON TUESDAY. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FITZSIMMONS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT MON JUL 17 2006
MEZ001-171845-
AROOSTOOK COUNTY...
158 PM EDT MON JUL 17 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS...STRETCHING FROM
8 MILES NORTHWEST OF DICKEY TO 20 MILES EAST OF NINE-MILE BRIDGE.
THE LINE WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
DICKEY... SULLY... ALLAGASH...
DEBOULLIE MOUNTAIN...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4751 6917 4663 6990 4660 6883 4740 6839
DUDASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT MON JUL 17 2006
MEZ002-005-006-171915-
AROOSTOOK AND PENOBSCOT COUNTIES...
213 PM EDT MON JUL 17 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...
AT 208 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
PRESQUE ISLE TO SMYRNA MILLS. THE LINE WAS MOVING EAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
PRESQUE ISLE... SMYRNA MILLS... MAPLETON...
MARS HILL... EASTON...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4674 6863 4571 6879 4576 6803 4671 6782
DUDAThe Caribou radar (KCBW), 30 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526678.